Medical questions & health advice by board certified doctors
"What should I do about my side effects?"
I'm taking Levaquin for a kidney infection but I am getting all kinds of side effects from trouble with my stomach to headaches to muscle pain. What can I do with these side effects? Should I just stop taking it or do I have to deal with the side effects to cure the kidney infection?
Levaquin (levofloxacin) is a very good antibiotic that is commonly used to treat kidney infections and other forms of serious infections. Usually the medication is tolerated very well and doesn't cause too many side effects. Stomach upset is a definite side effect, but that can usually be eliminated or at least reduced if you make sure to take the medication on a full stomach (after a meal). On the other hand, some of the other side effects that you are describing, such as headache and muscle pain, might be from the kidney infection itself and not from the medication at all. I would recommend that you go back to see your primary care doctor, or whichever doctor prescribed the Levaquin for you in the first place, and describe the symptoms you are experiencing. They will be able to help you determine whether these symptoms are really are a side effect of the medication or, rather, are from the kidney infection which is not fully treated yet. I would definitely recommend that you not discontinue the antibiotic until you talk with your doctor, as doing so might allow the infection to come back. Your doctor can help determine if you should switch to a different type of antibiotic.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.